Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Periodic points of holomorphic maps via Lefschetz numbers


Authors: Núria Fagella and Jaume Llibre
Journal: Trans. Amer. Math. Soc. 352 (2000), 4711-4730
MSC (2000): Primary 55M20; Secondary 32H50, 37B99
DOI: https://doi.org/10.1090/S0002-9947-00-02608-8
Published electronically: June 8, 2000
MathSciNet review: 1707699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the set of periods of holomorphic maps on compact manifolds, using the periodic Lefschetz numbers introduced by Dold and Llibre, which can be computed from the homology class of the map. We show that these numbers contain information about the existence of periodic points of a given period; and, if we assume the map to be transversal, then they give us the exact number of such periodic orbits. We apply this result to the complex projective space of dimension $n$ and to some special type of Hopf surfaces, partially characterizing their set of periods. In the first case we also show that any holomorphic map of ${\mathbb CP}(n)$ of degree greater than one has infinitely many distinct periodic orbits, hence generalizing a theorem of Fornaess and Sibony. We then characterize the set of periods of a holomorphic map on the Riemann sphere, hence giving an alternative proof of Baker's theorem.


References [Enhancements On Off] (What's this?)

  • 1. V. I. Arnold, Aspects des systèmes dynamiques, Preprint Ecole Polytechnique, Journées X-UPS 1994. Also in Topological Methods in Nonlinear Analysis, Torum, 1994.
  • 2. I. K. Babenko & S. A. Bogatyi, The behavior of the index of periodic points under iterations of a mapping, Math. USSR Izvestiya 38 (1992), 1-26. MR 93a:58139
  • 3. I. N. Baker, Fixpoints of polynomials and rational functions, J. London Math. Soc. 39 (1964), 615-622. MR 30:230
  • 4. A. Beardon, Iteration of Rational Functions, Graduate Texts in Math., Springer-Verlag, 1991. MR 92j:30026
  • 5. R. F. Brown, The Lefschetz fixed point theorem, Scott, Foresman and Company, Glenview, IL, 1971. MR 44:1023
  • 6. J. Cronin, Differential Equations. Introduction and Qualitative Theorey, 2nd ed., Marcel Decker, Inc., 1994. MR 95h:34001
  • 7. A. Dold, Fixed point indices of iterated maps, Invent. Math. 74 (1983), 419-435. MR 85c:54077
  • 8. J. Franks, Homology and dynamical systems, CBMS Regional Conf. Ser. in Math., no 49, Amer. Math. Soc., Providence, R.I., 1982. MR 84f:58067
  • 9. D. Fried, Periodic points of holomorphic maps, Topology 25 (1986), 429-441. MR 88:58168
  • 10. J. E. Fornaess & N. Sibony, Complex dynamics in higher dimension I, Astérisque 222 (1994), 201-231. MR 95i:32036
  • 11. J. Guaschi & J. Llibre, Periodic points of ${\mathcal C}^1$ maps and the asymptotic Lefschetz numbers, Int. J. of Bif. and Chaos Appl. Sci. Engrg. 5 (1995), 1369-1373. MR 96k:58178
  • 12. A. Guillamon, X. Jarque, J. Llibre, J. Ortega and J. Torregrosa, Periods for transversal maps via Lefschetz numbers for periodic points, Trans. Amer. Math. Soc. 347 (1995), 4779-4806. MR 96c:58140
  • 13. A. Kosinski, Differential Manifolds, Academic Press Inc., 1993. MR 95b:57001
  • 14. S. Lefschetz, Differential Equations: Geometric Theory, Interscience, New York, 1963. MR 27:3864
  • 15. J. Llibre, Lefschetz numbers for periodic points, Contemporary Math. 152 (1993), 215-227. MR 94g:55002
  • 16. T. Matsuoka, The number of periodic points of smooth maps, Erg. Th. & Dyn. Sys. 9 (1989), 153-163. MR 90g:58100
  • 17. I. Niven & H. S. Zuckerman, An introduction to the theory of numbers, fourth edition, John Wiley & Sons, New York, 1980. MR 81g:10001
  • 18. N. Steinmetz, Rational iteration: complex analytic dynamical systems, De Gruyter Studies in Mathematics, De Gruyter, 1993. MR 94h:30035
  • 19. M. Shub and D. Sullivan, A remark on the Lefschetz fixed point formula for differentiable maps, Topology 13 (1974), 189-191. MR 50:3274
  • 20. J. W. Vick, Homology Theory, 2nd ed., Springer-Verlag, 1994. MR 94i:55002
  • 21. J. Wehler, Versal deformations of Hopf surfaces, J. fur die Reine und Ang. Math. (Journal de Crelle) 328 (1981), 22-32. MR 84h:32025
  • 22. H. Whitney, Complex Analytic Varieties, Addison-Wesley Series in Mathematics, 1972. MR 52:8473

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55M20, 32H50, 37B99

Retrieve articles in all journals with MSC (2000): 55M20, 32H50, 37B99


Additional Information

Núria Fagella
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08193 Bellaterra, Barcelona, Spain
Address at time of publication: Departament de Matemàtica Aplicada i Anàlisi, Gran Via 585, 08007 Barcelona, Spain
Email: fagella@maia.ub.es

Jaume Llibre
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, 08193 Bellaterra, Barcelona, Spain
Email: jllibre@mat.uab.es

DOI: https://doi.org/10.1090/S0002-9947-00-02608-8
Keywords: Set of periods, periodic points, holomorphic maps, Lefschetz fixed point theory
Received by editor(s): October 28, 1998
Published electronically: June 8, 2000
Additional Notes: Both authors are partially supported by DGICYT grant number PB96-1153
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society